Winter Weather, Colbert
- When
- January 11, 5:00 AM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Snow accumulations of 0.2 to 0.5 inches were reported.
A storm system produced areas of light snow during the early morning through midday hours before tapering to flurries. The snow mixed with or changed to rain in northeast Alabama.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A storm system produced areas of light snow during the early morning through midday hours before tapering to flurries. The snow mixed with or changed to rain in northeast Alabama. Snow accumulations of 0.5 to 1.0 inches occurred in northwest through north central Alabama, mainly along and west of the I-65 corridor. A few spots received 1.5 to 2.0 inches in Franklin, Lawrence, Colbert and Lauderdale Counties. Fortunately, since air temperatures remained at or just above freezing, most of the snow accumulation was on grassy or elevated surfaces. A few slick spots developed on bridges and overpasses early in the event before temperatures warmed a few degrees above freezing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 11, 3:58 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 358 AM CST Mon Jan 11 2021 .NEAR TERM...(Today) Issued at 358 AM CST Mon Jan 11 2021 Very light precip is beginning to spread NE into parts of the cntrl TN Valley this early Mon morning. So far this precip has been a mix of light rain/snow in a few spots. A drier layer remains in place between H85-H7, although latest radar trends suggest this layer is beginning to saturate. This oncoming wintry precip continues to be associated with an upper low/trough axis gradually moving ewd into the ARKLATEX region coupled with a sfc wave beginning to traverse east across the NW Gulf. Latest model suites are fairly consistent with the ongoing forecast, as additional light wintry precip out of east cntrl MS continues to spread into much of the area heading into the morning hrs, while the upper low lifts NE into the lower MS Valley/Mid South areas. As the air column continues to saturate, the location of the upper trough may allow for some weak snow banding into portions of NW AL, as dynamic lift becomes slightly better enhanced. However, the heavier bands may remain more in east cntrl NE/MS into west cntrl AL. Cooler air though wrapping around the backside of the sfc low to the SW/S will still translate into some light accumulations across much of the mid TN Valley, especially for locations along/west of I-65. Total accumulations still look to range from a dusting to a half inch, with perhaps a few spots receiving some locally higher amounts up to an inch where any of this banding occurs. However, fairly low QPF does not result in better confidence where any of these slightly higher bands may develop. As temps gradually warm more into the mid/upper 30s later today and the upper low/trough axis lifts closer to the mid TN Valley, precip may become more light rain than snow this afternoon, although a light wintry mix may linger in some of the higher elevations. Precip will then begin to taper off from the west late this afternoon, as the upper trough pattern begins to weaken and the sfc low approaches the NE Gulf. .SHORT TERM...(Tonight through Tuesday night) Issued at 358 AM CST Mon Jan 11 2021 Most of the light precip looks to be clear of NE AL to the east by the onset of the evening hrs. The prob for black ice on some roads, bridges and overpasses then becomes an issue later this evening, as temps drop to the freezing mark, and then continue to fall into the mid/upper 20s by early Tue. Cloud cover will then begin to diminish going into Tue, as high pressure out of the mid/srn Plains builds ewd into the region. This will at least allow for a slight warming trend, as afternoon highs Tue/Wed climb more into the upper 40s/near 50F. Seasonably cool temps look to prevail both Tue/Wed nights, as lows trend mainly in the mid/upper 20s. .LONG TERM...(Thursday through Sunday) Issued at 358 AM CST Mon Jan 11 2021 Strong southerly flow and a mostly sunny sky will give us one warm day on Thursday as temperatures soar into the mid to upper 50s across most of the region. However, this warm-up will be short-lived as a strong cold front drops south into the area on Friday. Moisture will be quite limited and for this reason have kept the forecast dry, with no mentionable PoPs. The only "impact" will be a sharp increase in cloud cover along and ahead of this boundary from late Thursday night into Friday as this feature plows into the area. However, following this boundary will be a much drier and colder air mass. Thus, expect continued dry weather this weekend -- though temperatures will run slightly below normal despite the abundant sunshine. Thanks to some breezy northerly winds expect highs to range from the mid/upper 40s to near 50 degrees. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1100 PM CST Sun Jan 10 2021 VFR ceilings continue overnight with scattered light showers east of both terminals. Expect areas of light snow to progress over both terminals from 10-13Z and gradually transition to a rain/snow mix by 15-17Z. Mostly rain will be present in the afternoon, but it is possible that it will remain mixed wintry precipitation throughout tomorrow. Snowfall totals should remain near 0.5". Widespread IFR ceilings will prevail for most of the day with isolated LIFR conditions possible. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...09 LONG TERM...AMP.24 AVIATION...30 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 455 AM CST Mon Jan 11 2021 ALZ001>010-016-TNZ076-096-097-121100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 455 AM CST Mon Jan 11 2021 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Today and tonight. Another winter storm system will bring a mixture of light wintry precipitation or snow to the area this morning. Some light accumulations are possible, especially west of Interstate 65. Black ice is then possible later tonight, as lingering moisture refreezes on some roads, bridges and overpasses. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement National Weather Service Huntsville AL 356 AM CST Mon Jan 11 2021 ALZ001>010-016-TNZ076-096-097-111600- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 356 AM CST Mon Jan 11 2021 ...Light Snow Expected Across the Tennessee Valley This Morning... Light snow showers will continue to move across north Alabama and southern middle Tennessee through late morning. These snow showers may leave a light accumulation on grassy surfaces and elevated objects. Widespread travel problems are not anticipated as road surfaces should remain just above freezing. However, use caution when traveling where snow is falling, especially on elevated roadways, bridges, and overpasses. Stay tuned to NOAA Weather Radio, or a favorite local media outlet, for further statements or updates from the National Weather Service in Huntsville.
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
Snow accumulations of 0.2 to 0.5 inches were reported.
Snow accumulations of up to 0.9 inches was reported in Russellville.
Snow accumulations of 0.1 to 0.6 inches were reported in western and northwest Madison County.
Snow accumulations of 0.3 to 1.1 inches were reported in northwest Morgan County.
Snow accumulations of 0.6 to 1.5 inches were reported.
Snow accumulation of 1.1 inches was reported in Moulton.
Snow accumulations of 0.8 to 1.3 inches were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936973, 936974, 936968, 936969, 936970, 936971, 936972.